Hail, Carter
- When
- July 4, 2:54 PM MST
- Where
- Carter County, 15 mi WNW of Ridgeway
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.567, -104.800
1 hail, 1 flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 4, 1:35 PM MST, 1 hour 19 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
235 PM MDT SUN JUL 4 2004
.SHORT TERM...VALID FOR MON AND TUE...
A DEEP UPPER TOUGH WAS DIGGING INTO WESTERN MONTANA THIS AFTERNOON. A
JET MAX SLIDING DOWN THE BACK SIDE OF THE TROUGH WAS PUSHING INTO
NORTHERN IDAHO. THIS HAS SERVED TO SET OFF CONVECTION OVER SOUTH CENTRAL
MONTANA THIS AFTERNOON. THIS ACTIVITY WAS SLIDING EAST. CHANCE OF SEVERE
WEATHER WAS DIMINISHING AS CLOUDS AND CONVECTION HAVE KEPT HEATING DOWN.
WILL TAKE OUT THE MENTION OF SEVERE THIS EVENING. AS THE TROUGH DIGS
INTO SOUTH CENTRAL MONTANA A STRONG CHUNK OF ENERGY WILL SPIN THROUGH TO
KEEP THE LIKELIHOOD OF POPS HIGHS TONIGHT. TROUGH AXIS DOES NOT CROSS
SOUTH CENTRAL MONTANA TIL AROUND 18Z MONDAY. WILL LINGER HIGH POPS INTO
THE MORNING FOR THIS...THEN DECREASE THEM TO SCATTERED IN THE AFTERNOON
ALL LOCATIONS EXCEPT THE FAR EAST. TEMPERATURES WILL BE HELD DOWN AGAIN
WITH CLOUDS AND SHOWERS. READINGS TO BE 15-20 DEGREES BELOW 30 YEAR
AVERAGES. NORTHWEST FLOW TO BE OVER THE AREA MONDAY NIGHT...WITH
SHORTWAVE INFLUX OVER THE EAST. LINGERING EVENING SHOWERS TO BE LIMITED
TO THE EASTERN HALF OF THE AREA. AN UPPER RIDGE THEN SLIDES IN PLACE
TUESDAY AND TUESDAY NIGHT FOR DRY AND WARMER WEATHER. HUMPHREY
.LONG TERM...VALID FOR WED...THU...FRI...SAT...SUN...
PREVIOUS EXTENDED FORECAST PACKAGE REMAINS ON TRACK WITH ONLY MINOR
CHANGES THROUGH THE PERIOD...MAINLY TO TEMPERATURES...WINDS...AND THE
CHANCE OF PRECIPITATION. THE MEDIUM RANGE MODELS ARE GENERALLY IN GOOD
AGREEMENT EARLY WEDNESDAY WITH AN UPPER RIDGE AXIS OVER EASTERN MONTANA
AND AN UPPER TROUGH SWINGING ON-SHORE IN WESTERN CANADA. THE UKMET MODEL
IS THE FARTHEST NORTH WITH THE UPPER TROUGH EARLY WEDNESDAY...WITH THE
OTHER MODELS SLIGHTLY FARTHER SOUTH. THE 12Z GFS MODEL HAS THE UPPER
LOW ABOUT 300 MILES NORTHWEST OF THE 00Z GFS MODEL RUN FROM LAST
EVENING. THIS IS EVEN FARTHER NORTH THAN THE 12Z EUROPEAN MODEL RUN FROM
THIS MORNING. GIVEN THIS UNCERTAINTY...WILL LEAVE THE CHANCE OF
PRECIPITATION AS IT IS THROUGH THURSDAY NIGHT. THE UPPER LOW LIFTS
NORTHEAST FRIDAY...BUT A FEW SHORTWAVE DISTURBANCES WILL MOVE THROUGH
DURING THE BRIEF PERIOD OF SOUTHWEST FLOW AND WILL LEAVE IN THE SLIGHT
CHANCE FOR THUNDERSTORMS ACROSS THE CENTRAL AND EASTERN ZONES THROUGH
EARLY SATURDAY. THE EUROPEAN AND 00Z GFS MODEL SOLUTIONS THEN DIVERGE
SATURDAY WITH THE EUROPEAN CONTINUING SOUTHWEST FLOW OVER THE AREA. THE
00Z GFS BUILDS ANOTHER UPPER RIDGE OVER THE AREA WITH WARMING
TEMPERATURES EAST OF A SURFACE LOW OVER THE GREAT BASIN. HAVE INCREASED
TEMPERATURES SLIGHTLY SATURDAY THROUGH SUNDAY NIGHT TO ACCOUNT FOR THIS
PREFERRED SOLUTION. SHOWERS AND THUNDERSTORMS MAY NEED TO BE ADDED TO
THE WEEKEND FORECAST WITH THIS INCREASED WARMING AND RESULTING
INSTABILITY...BUT WITH THE EXTENDED GFS SHOWING LIMITED MOISTURE OVER
THE AREA WILL CONTINUE TO KEEP THIS PERIOD DRY. CARPENTER
&&
.PRELIMINARY POINT TEMP/POPS...
MON TUE WED THU FRI SAT SUN
-----------------------------------------------------------
BIL 053/067 049/079 056/081 054/072 057/077 056/082 057/087
66/W 00/B 02/T 22/T 22/T 10/B 00/U
LVM 046/066 045/079 048/079 046/071 049/074 049/079 050/084
66/W 00/B 02/T 22/T 21/T 00/B 00/B
HDN 053/066 050/078 056/083 056/074 055/079 055/084 056/089
66/W 20/B 02/T 23/T 22/T 20/B 00/B
MLS 051/062 048/077 055/077 055/073 054/076 057/085 059/090
66/W 20/B 03/T 33/T 22/T 20/B 00/B
4BQ 051/062 047/079 054/077 056/076 055/079 055/082 056/085
66/W 20/B 03/T 33/T 32/T 20/B 00/U
BHK 051/060 045/075 051/077 054/075 053/075 053/081 056/086
66/W 30/B 03/T 33/T 22/T 20/B 00/B
SHR 053/063 046/079 054/081 054/079 049/077 051/082 052/087
66/W 20/B 03/T 33/T 22/T 22/T 00/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 404 AM MDT SUN JUL 4 2004 MTZ028>042-056>058-WYZ098-099-051003- CARTER-CUSTER-EASTERN CARBON-FALLON-GOLDEN VALLEY-MUSSELSHELL- NORTHEAST BIG HORN MOUNTAINS-NORTHERN BIG HORN-NORTHERN ROSEBUD-PARK- POWDER RIVER-SHERIDAN FOOTHILLS-SOUTHERN BIG HORN-SOUTHERN ROSEBUD- STILLWATER-SWEET GRASS-TREASURE-WESTERN CARBON-WHEATLAND-YELLOWSTONE- INCLUDING THE CITIES OF...BAKER...BIG TIMBER...BILLINGS...BROADUS... COLSTRIP...COLUMBUS...EKALAKA...FORSYTH...HARDIN...HARLOWTON... HYSHAM...LIVINGSTON...MILES CITY...RED LODGE...ROUNDUP AND SHERIDAN 404 AM MDT SUN JUL 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE... AN UNUSUALLY STRONG UPPER LEVEL STORM SYSTEM WILL MOVE INTO THE AREA TODAY. SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE AND INTENSITY THROUGH THIS AFTERNOON. SEVERE THUNDERSTORMS ARE POSSIBLE...MAINLY EAST OF A SHERIDAN TO MILES CITY LINE...WITH LARGE HAIL THE MAIN THREAT ALONG WITH HEAVY RAINFALL. .DAY TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Rapid City radar (KUDX), 223 km away, was scanning. The volume nearest the first event began at 21:56 UTC.
1 hail, 1 flood. Local standard time, as filed.
Street flooding was observed in downtown Billings with the 6th street underpass flooded overnight. Heavy rain caused rock slides along the Rimrocks and some basements were also flooded. 1.2 to 1.8 inches of rain fell across Billings on the evening of July 4th. Flooding occurred from 1030 pm to 600 am on the 5th.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2004Every state in 2004This day in weather historyWarnings in Montana, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5412171, 5412172.